Canada - The manufacturer of nevirapine (Viramune®) has provided new safety information clarifying risk factors for severe, life-threatening and fatal hepatotoxicity. Nevirapine, a non-nucleoside reverse transcriptase inhibitor, is indicated for the treatment of HIV-1 infection in combination with other antiretroviral agents.
New labelling information is being added concerning 200 mg tablets.
Women with CD4 counts >250 cells/mm3 at initiation of therapy, including pregnant women receiving chronic treatment for HIV infection, are at considerably higher risk (12-fold) of hepatotoxicity, which in some cases has been fatal. This subset of patients was identified by analyses of CD4 count at the time of initiation of therapy.
The greatest risk of severe and potentially fatal hepatic events (often associated with rash) occurs in the first 6 weeks of treatment. However, the risk continues after this time and patients should be closely monitored for the first 18 weeks of treatment. In some cases, hepatic injury progresses despite discontinuation of the drug.
This new information is the result of recent post-marketing surveillance data. Although this new information describes patients at increased risk, it is important to note that any patient can experience hepatic events and should be monitored carefully. It may be prudent initially to conduct clinical and laboratory monitoring more often than once per month, for example, liver function tests at baseline, prior to dose escalation and at two weeks post dose escalation.
All patients developing a rash, at any time during treatment, but particularly during the first 18 weeks, should have liver function tests performed at that time. After the initial 18 week period, frequent clinical and laboratory monitoring should continue throughout treatment. Patients with rash and moderate to severe elevations should be permanently discontinued from nevirapine and in any patient experiencing constitutional symptoms, hepatitis, severe skin reactions or hypersensitivity reactions.
Stevens-Johnson Syndrome and toxic epidermal necrolysis may be preceded by a prodrome of flu-like symptoms including fever, malaise, rhinitis, nausea, chest pain, vomiting, sore throat, cough, dizziness, diarrhoea, headache, myalgia and arthralgia. Patients should be closely monitored if flu-like symptoms and/or an isolated rash occurs.
Based upon Canadian post-marketing data, since 1998, there has been one reported case of life threatening Stevens-Johnson Syndrome with hepatitis (non fatal) in a woman treated with Viramune® in combination with other antiretroviral agents.
Reference: Important Safety Information on nevirapine. 20 February 2004. http://www.